Heavy Rain, Yakima
- When
- August 22, 4:00 AM PST
- Where
- Yakima County, Mabton
- Crop damage
- $450,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Heavy rain severely damaged 100 acres of heavy, mature Alpha variety crops over the lower Yakima Valley. The crop damage from this event is estimated at $450,000.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy rain severely damaged 100 acres of heavy, mature Alpha variety crops over the lower Yakima Valley. The crop damage from this event is estimated at $450,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 22, 1:45 AM PST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 245 AM PDT SUN AUG 22 2004 .SHORT TERM...TODAY THROUGH TUESDAY...CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER VANCOUVER ISLAND...AND ASSOCIATED COLD FRONT JUST CROSSING THE CASCADES. MEANWHILE...THE CURRENT COMPOSITE RADAR IMAGERY SHOWS THREE SEPARATE RAIN BANDS EXTENDING ACROSS THE PACIFIC NORTHWEST. PRECIPITATION AMOUNTS THUS FAR HAVE RANGED BETWEEN TRACE AMOUNTS AND JUST OVER A TENTH OF AN INCH...WITH ELLENSBURG PICKING UP .11 INCHES AND PENDLETON RECEIVING 0.06 INCHES SO FAR. AS THE TROUGH AXIS MOVES INLAND ACROSS EASTERN WASHINGTON AND OREGON TODAY...SHOWERS WILL CONTINUE OVER THE REGION. THE BRUNT OF THE MOISTURE WILL MOVE THROUGH EASTERN OREGON AND WASHINGTON BETWEEN NOW AND EARLY AFTERNOON. HOWEVER...MOISTURE WILL CONTINUE TO FILTER ACROSS THE CASCADES ALL DAY...WITH SHOWERS PERSISTING ACROSS THE REGION. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...ESPECIALLY WITH THE FRONT PASSAGE AND ALSO AS THE COLD POOL ALOFT MOVES OVER THE REGION THIS AFTERNOON. HIGH TEMPERATURES WILL DROP BETWEEN 15 AND 20 DEGREES OVER YESTERDAY...AS COOLER AIR MOVES IN BEHIND THE FRONT. PRESSURE GRADIENTS WILL ALSO BE INCREASING...WITH GUSTY WINDS EXPECTED IN THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY AS HIGHER WINDS ALOFT MIX TO THE SURFACE. THE TROUGH WILL CONTINUE TO MOVE EAST TONIGHT...ALLOWING THE UPPER LEVEL FLOW TO BECOME MORE WESTERLY. THIS FLOW WILL CONTINUE TO FEED MOISTURE ACROSS THE CASCADES...AND SHOWERS WILL PERSIST OVERNIGHT. UNSEASONABLY COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY...AS TWO MORE WEAKER SYSTEMS ARE EXPECTED TO MOVE THROUGH THE PACIFIC NORTHWEST. PALMER .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...THE COOL MOIST PATTERN WILL PERSIST THROUGH THURSDAY. A SERIES OF DISTURBANCES WILL CROSS THE REGION DURING THIS TIME...WITH THE MAIN AXIS OF THE UPPER LEVEL TROUGH MOVING THROUGH WEDNESDAY NIGHT AND THURSDAY. A WEAK RIDGE WILL BUILD OVER THE AREA THURSDAY NIGHT THROUGH SATURDAY. MODEL DIFFERENCES EXIST ABOUT THE STRENGTH OF THE RIDGE WITH THE GFS BUILDING THE RIDGE AND THE ECMWF KEEPING MORE ZONAL (FLAT) FLOW. KEPT FORECAST DRY...BUT WEAK DISTURBANCES IN NORTHWEST FLOW MAY TRIGGER A FEW SHOWERS...PARTICULARLY NEAR THE CASCADES. HOWEVER I HAVE NO CONFIDENCE IN TIMING...AND IF RIDGE BUILDS...THESE WEAK DISTURBANCES WILL BE DAMPED OUT ANYWAY. TEMPERATURES WILL REMAIN COOL THROUGH THURSDAY NIGHT...THEN INCREASE OVER THE WEEKEND AS SUBSIDENCE ASSOCIATED WITH THE WEAK RIDGE WARMS THE ATMOSPHERE. COONFIELD && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 073 051 072 / 070 020 020 WALLA WALLA 075 056 074 / 070 020 020 TRI-CITIES 078 055 077 / 060 020 020 YAKIMA 074 052 073 / 060 020 020 HERMISTON 076 053 075 / 060 020 020 ELLENSBURG 072 049 071 / 060 020 020 REDMOND 071 049 070 / 070 020 030 LA GRANDE 072 051 071 / 070 030 030 JOHN DAY 071 049 070 / 070 030 030 THE DALLES 076 057 075 / 060 020 020 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 82
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
435 AM PDT SUN AUG 22 2004
ORZ041>050-WAZ024>030-231200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
435 AM PDT SUN AUG 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
(WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
A TROUGH OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE PACIFIC NORTHWEST TODAY. AS A RESULT...SHOWERS WILL
CONTINUE ACROSS THE AREA...WITH ISOLATED THUNDERSTORMS POSSIBLE WITH
THE COLD FRONT AND THEN AGAIN THIS AFTERNOON AS COLDER AIR ALOFT
MOVES OVER EASTERN OREGON AND WASHINGTON. TEMPERATURES WILL ALSO
SEE A 15 TO 20 DEGREE DROP AS COMPARED TO YESTERDAY...AS COLD AIR
FILTERS INTO THE AREA BEHIND THE COLD FRONT. PRESSURE GRADIENTS
WILL ALSO TIGHTEN IN RESPONSE TO THE COLD FRONT...WITH GUSTY WINDS
POSSIBLE AS WINDS FROM ALOFT MIX TO THE SURFACE.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MONDAY
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
THUNDERSTORMS WEDNESDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
VALLEY, WALLOWA COUNTY
THUNDERSTORMS THURSDAY
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
THE COOL AND UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE PACIFIC
NORTHWEST FOR THE REMAINDER OF THIS WEEK...WITH A SERIES OF SYSTEMS
EXPECTED TO MOVE THROUGH THE PACIFIC NORTHWEST THROUGH THURSDAY.
THE NEXT SYSTEM WILL MOVE ACROSS THE REGION TOMORROW...FOR THE
CONTINUATION OF SHOWERS AND THUNDERSTORMS. TWO STRONGER SYSTEMS ARE
EXPECTED TO MOVE THROUGH THE REGION ON WEDNESDAY AND THURSDAY...FOR
ANOTHER RISK OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422532.